Background. Heroin usage is a significant health care problem in many countries. It can cause altered mental status, and even induce respiratory depression. Respiratory manifestations are generally caused by exacerbation, pulmonary oedema and respiratory distress. In this study we report eleven cases of patients that were admitted to an emergency department with dyspnoea in a ten-month period. Methods. The age, gender, past medical history, laboratory results and radiological images were collected retrospectively. Results. The median age of the patients was 27 (range: 21-70). Naloxone was administered to three of the patients because of respiratory depression. Mean WBC count was 20136 +/- 8773. 10 out of 11 patients had abnormal chest x-ray findings: 8 of them had peribronchial thickening, 6 had consolidation. Chest computed tomography (CT) was obtained from 10 of the patients; in 7 of them peribronchial thickening and ground glass densities were detected. None of the patients were intubated. All of the patients but one left the emergency department in the first 24 hours. One of the patients was hospitalized; in the first 48 hours significant improvement was seen and on the 7th day after admission his chest CT was completely normal. Conclusions. Heroin addiction not only causes respiratory depression but also marked pulmonary oedema at an early phase. Patients with pulmonary oedema due to heroin use may respond well to supportive therapy, including oxygenation via a face mask or mechanical ventilation; in heroin users it should, however, be considered as an alarming predictor of upcoming fatalities.